MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 ECHELON; CATHETER, CONTINUOUS FLUSH

MICRO THERAPEUTICS, INC. DBA EV3 ECHELON; CATHETER, CONTINUOUS FLUSH
Model Number 145-5091-150
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/09/2024
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received a report that the axium coil encountered resistance in the catheter.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm in the ophthalmic artery with a max diameter of 4 mm and a 2.8 mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was moderate.It was reported that the pushing resistance of coil was large and couldn't be pushed out.It was reported there was coil resistance/stuck in the distal section of the catheter.There was no catheter or coil damage observed.The reported device and any accessory devices were prepared as indicated in the instructions for use (ifu).No patient symptoms or further complications were reported as a result of this event.
 
Additional Manufacturer Narrative
E.Due to privacy regulations, healthcare professional information cannot be provided h3: product analysis of (b)(4) , lotno: b576589 as found condition: the echelon-10 micro catheter was returned for analysis within a shipping box; within a sealed plastic biohazard pouch; within an opened echelon-10 inner pouch and within a dispenser coil.The axium prime coil used during the event was not returned for analysis.Visual inspection/damage location details: no damages were found with the echelon-10 micro catheter hub.Dried saline was found within the hub.The echelon-10 micro catheter body was found flattened/stretched at ~44.5cm and ~58.0cm from the proximal end.The distal ~2.5cm of the distal micro catheter appeared shaped.The micro catheter was found partially broken proximal to the distal marker band.The distal marker band and distal tip were found crushed.Testing/analysis: the echelon-10 micro catheter total length was measured to be ~153.2cm and the usable length (up to the proximal marker band) was measured to be ~145.1cm, which is within specification (specification: total (ref) = 152cm, usable: 144cm ± 1.5cm).The micro catheter was flushed, and after the dried saline was dissolved, water was found to exit the distal end and the broken location.An in-house mandrel was inserted into the echelon-10 micro catheter hub, through the catheter and became stuck at the broken/crushed location.Conclusion: based on the device analysis and reported information, the customer¿s report of ¿catheter resistance¿ was confirmed as resistance was found at the damaged distal marker band/distal tip.It is likely the damages occurred during the tip shaping process.Possible causes of the damages include but not limited to using a heat source other than steam, holding the catheter tip too close to the heat source (1 inch), due to holding the device against the heat source too long (> 10 seconds), or removing the shaping mandrel before the catheter tip was able to cool down completely after shaping.The micro catheter tip and marker band were found crushed.It is possible the catheter tip crushing occurred during return shipping or during the attempt to advance the coil as the shaping mandrel would have prevented the tip from crushing during the steam shaping process.As the axium prime coil, shaping mandrel and heat source used in the event was not returned for analysis, any contribution of the axium prime device, shaping mandrel and heat source towards the catheter break and catheter crushing could not be confirmed.The echelon-10 was found stretched/flattened, which could have contributed towards the reported resistance, however, no resistance was encountered at these damaged locations during in-house testing.It is possible the catheter flattening/stretching occurred due to advancing the micro catheter or ancillary device(s) against resistance.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
ECHELON
Common Device Name
CATHETER, CONTINUOUS FLUSH
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key19951693
Report Number2029214-2024-01404
Device Sequence Number8810838
Product Code KRA
UDI-Device Identifier00847536006256
UDI-Public00847536006256
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K093750
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 08/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/07/2025
Device Model Number145-5091-150
Device Catalogue Number145-5091-150
Device Lot NumberB576589
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/17/2024
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/09/2024
Initial Report FDA Received Date08/09/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/08/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age59 YR
Patient SexMale